|Hee Jung Kwon, Youngje Sung and Won Kyung Song*|
|Department of Ophthalmology, CHA Bundang Medical Center, CHA University, South Korea|
|Corresponding Author :||Won Kyung Song
Department of Ophthalmology, CHA Bundang Medical Center
CHA University, 351 Yatapdong, Bundang-gu
Seongnam, Republic of Korea, 463-712
E-mail: [email protected]
|Received: June 22, 2015, Accepted: July 28, 2015, Published: August 03, 2015|
|Citation: Kwon HJ, Sung Y, Song WK (2015) Massive Hemorrhagic Complications after Intravitreal Injection of Aflibercept in Patients with Presumed Polypoidal Choroidal Vasculopathy. J Clin Exp Ophthalmol 6:451. doi:10.4172/2155-9570.1000451|
|Copyright: © 2015 Kwon et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
|Related article at Pubmed, Scholar Google|
Visit for more related articles at Journal of Clinical & Experimental Ophthalmology
Introduction: Subretinal hemorrhage (SRH) is a complication associated with intravitreal injections of antivascular endothelial growth factor for wet age-related macular degeneration (AMD). We recently experienced three cases of massive hemorrhage after intravitreal aflibercept injection (IAI) for wet AMD that was suspected to be polypoidal choroidal vasculopathy (PCV).
Case reports: A 75-year-old woman presented with decreased vision in her left eye. She had subfoveal choroidal neovascularization (CNV) that was suspected to be PCV. Two weeks after the second IAI, massive SRH developed. Although additional treatment was provided, her vision was reduced to counting fingers. A 67-year-old man presented with a history of wet AMD in his left eye. Subfoveal CNV, which was suspected to be PCV, was present in his right eye. Although three monthly injections of ranibizumab were given, the pigmented epithelium detachment (PED) was still present and IAI was started. One month after the first IAI, massive SRH was noted; two weeks later, vitreous hemorrhage developed. Although vitrectomy and additional bevacizumab injection were performed, his vision was reduced to counting fingers. An 81-year-old woman presented with a history of wet AMD in her left eye, which had been treated with several bevacizumab injections. She had bilateral subfoveal CNV and started IAI in her right eye; she initially refused treatment for her left eye. After two monthly IAIs in the right eye, SRH developed and progressed in the left; IAI treatment was thus expanded to both eyes. One month after IAI of her left eye, a thick vitreous hemorrhage developed. However, the patient refused further treatment.
Conclusion: The present study is the first case series of hemorrhagic complications after IAI for wet AMD that was suspected to be PCV. IAI is believed to be a potent treatment for wet AMD, especially with the PED; however, the risk of hemorrhagic complications should still be carefully considered.
|Figure 1||Figure 2||Figure 3|